Life-threatening emergencies – oxford medicine electric utility companies in california

• In patients with shock, airway swelling, or respiratory difficulty give 0.5mg (0.5mL of 1:1000 solution) adrenaline intramuscular (IM). Repeat after 5min if there is no improvement. In adults treated with an adrenaline auto-injector (eg EpiPen ®) the 300mcg dose is usually sufficient, but additional doses may be required. Give only 50% of the usual dose of adrenaline to patients taking tricyclic antidepressants, MAOIs, or β‎–blockers.

• In profound shock or immediately life-threatening situations, give CPR/ALS as necessary, and consider slow IV adrenaline 1:10,000 or 1:100,000 solution. This is recommended only for experienced clinicians who can also obtain immediate IV access. Note the different strength of adrenaline required for IV use. If there is no response to adrenaline, consider glucagon 1–2mg IM/IV every 5min (especially in patients taking β‎-blockers).

• Antihistamine H 1 blockers (eg chlorphenamine 10–20mg slow IV) and H 2 blockers (eg ranitidine 50mg IV) are commonly given. They are second line drugs that, with hydrocortisone 100–200mg slow IV, may reduce the severity/duration of symptoms.

Report anaphylactic reactions related to drugs/vaccines to the Committee on Safety of Medicines. Further investigation of the cause (and possibly desensitization) may be indicated. Where identified, the patient and GP must be informed and the hospital records appropriately labelled. Medic-Alert bracelets are useful.

• Most survivors have an initial rhythm of VF/VT. The treatment for this is defibrillation. With time, the chances of successful defibrillation and survival ↓ dramatically. Adhesive defibrillator pads have replaced manual paddles in most hospitals. Place one pad to the right of the upper sternum below the clavicle, the other in mid-axillary line level with V 6 ECG electrode position. Avoid placement over the female breast. To avoid problems with pacemakers, keep pads >15cm away from them.

• Plan for chest compressions to be as continuous as possible, with minimal delays. Having paused briefly to assess the rhythm, recommence compressions until the defibrillator is charged. Pause briefly to deliver a shock (removing O 2 sources and transdermal glycerol trinitrate (GTN) patches), then immediately restart CPR with 30:2 compressions: ventilation, and continue for 2min before reassessing the rhythm or feeling for a pulse.

• In monitored patients with pulseless ventricular tachycardia/fibrillation (VT/VF) where defibrillation is not immediately available, give a single precordial thump. With a tightly clenched fist, deliver one direct blow from a height of ≈20cm to the lower half of the sternum.

• Establish the underlying cardiac rhythm as quickly as possible in order to determine which ‘loop’ to follow to provide appropriate treatment—for VF/pulseless VT, the initial focus is defibrillation and good CPR; for asystole/PEA, the initial focus is good CPR, IV adrenaline, and searching for potentially reversible causes.

• Give IV adrenaline 1mg and amiodarone 300mg for VF/pulseless VT refractory to three shocks, followed by 1mg adrenaline every 3–5min. A further dose of 150mg IV amiodarone may be given for recurrent or refractory VF/VT. Lidocaine (1mg/kg) IV is an alternative to amiodarone, but do not give it if amiodarone has already been given.

• With good quality CPR, acidosis develops slowly. Do not ‘routinely’ give an alkali. Give 50mL of sodium bicarbonate 8.4% solution (50mmol) if arrest is associated with tricyclic overdose ( [link]) or hyperkalaemia and consider it in patients with severe acidosis (arterial pH<7.1, base excess less than –10). Allow further administration to be guided by repeated arterial blood gas (ABG) results.